• Koryn Koryn
    August 07, 2009
    Has anyone experienced weight loss and extreme fatigue while on Tamoxifen?
    Koryn Koryn
    August 07, 2009

    Has anyone lost weight and experienced extreem fatigue while on Tamoxifen?

    READ MORE

FROM OUR EXPERTS

  • PJ Hamel
    Health Guide
    August 07, 2009
    PJ Hamel
    Health Guide
    August 07, 2009

    I've heard of long-term fatigue being an undocumented side effect of tamoxifen, Koryn. But I haven't heard of weight loss - only weight gain. Readers, have any of you experienced these side effects of tamoxifen that Koryn mentions? PJH

    • Koryn
      August 07, 2009
      Koryn
      August 07, 2009

      PJH-

      Yeah, me too!  That is why it is concerning me. My appetite is w-a-y down and I am four months post chemo.  Still taking Herceptin so perhaps that could be it? My doc is checking thyroid function and took stool samples.  I have been extremely tired. I've heard fatigue from the Tamoxifen too. I am just slightly anemic so that could contribute I suppose.

      READ MORE
    • PJ Hamel
      August 07, 2009
      PJ Hamel
      Health Guide
      August 07, 2009

      Well, Koryn, I'm not surprised you're fatigued, being only 4 months out from chemo. It does such a number on your body - and it takes a long time to recover, longer than you might think. So go easy on yourself; time heals, and you WILL feel better as the weeks go by. Have a good weekend - PJH

      READ MORE

FROM OUR COMMUNITY

  • janewright44 October 20, 2009
    janewright44
    October 20, 2009

    I have felt no fatigue but since April when I started on Tamoxifen I have lost 2st, the docs say I am fine and i feel great but have no appetite at all

    READ MORE
  • Nulla July 15, 2011
    Nulla
    July 15, 2011

    I have had both extreme fatigue and weight loss.  Only been taking tamox about 11 months now, I have went from 136 to 114 in weight and 2 of my vitamins keep trying to crash.  Potassium and Vit D, and when they start crashing I get to where I cant move and I will sleep all day and all night with maybe being up for a total of 2 hours, and i get major depression which adds to my fatigue.  Ive had every test they could think of, and the only thing I found out is I have malabsorbtion as well.  They are quick to say that the malabsorbtion is causing my vitamins to crash, but having that problem for years it has never done this to me, might be the combination of the meds and the other, but if for one day I skip on my vitamins, im down and out, severley exhausted when I take the vitamins, and that is all my Onc said she could give me for the extreme fatigue, and is no longer worried with my weight loss cause of the malabsorbtion.

    READ MORE
    • PJ Hamel
      July 15, 2011
      PJ Hamel
      Health Guide
      July 15, 2011

      Nulia, I'm sorry you're experiencing such tough side effects. Please do keep your eye on that depression, OK? While not a documented tamoxifen side effect, enough women experience it that I believe the two are connected. Your doctor may be able to help you with it... PJH

      READ MORE
  • Marie February 25, 2011
    Marie
    February 25, 2011

    I have been on tamoxifen since the end of November and have had some difficulty with the side effects; fatigue being my main concern; body aches; eye problems [I now wear tri focals]; anxiety and depression...and I have lost over 20 pounds in the past 45 days. I eat but experience nausea. My dr checked thyroid and is fine. Liver enzymes became elevated requiring a short time off but am back on it now....still fatigued but not as bad as it was...I see the weight loss as a plus as I have struggled with weight for 4 yrs...had a difficult relationship with my gym, the pool, bowflex and have eliminated all fun foods from diet with no success until the tamoxifen...small wonders? However, I don't want to lose much more weight and would love to have a return to my former energy level

    READ MORE
    • PJ Hamel
      February 26, 2011
      PJ Hamel
      Health Guide
      February 26, 2011

      Marie, although depression isn't a well-documented side effect of tamoxifen, many women experience anything from mild depression to major episodes while on this drug. Your fatigue could very well have its root in depression; please speak to your doctor about some anti-depression medication. Remember, depression can be caused by a chemical imbalance; it's not "all in your head." And in the case of survivors, the emotional challenge of having cancer, combined with a possible chemical shift due to tamoxifen, can bring on depression. So ask about it.

       

      As for the weight loss - most women I know put on weight while taking tamoxifen, so not sure tamoxifen is connected with this... Keep asking your docs for an answer, though; they're there to help you, so don't give up. Good luck - PJH

      READ MORE
    • jcwaterbury
      April 12, 2011
      jcwaterbury
      April 12, 2011

      I did not experience well loss, but I did have weight gain.  About 10 pounds.  Unfortunately the radiation for breast cancer killed my thyroid and it's taken forever to stablize the thyroid with drugs. 

       

      Just last week I was advised that I have fatty liver filtration, a side effect of taking tamoxifen and now I'm not sure what to do or who to call.  My doctor indicated that I am obese (but I wear a size 8)! 

       

      If anyone has fatty liver filtration after taking tamoxifen, please let me know what to do next.

      READ MORE
    • PJ Hamel
      April 13, 2011
      PJ Hamel
      Health Guide
      April 13, 2011

      Your oncologist can't just leave you hanging with this side effect. I think you should ask him/her what to do next. If there's treatment, you need to be referrred to another doctor. If lifestyle changes will help, ask to be referred to a nutritionist or dietitian. We're not doctors here, and can't give this type of medical advice; that's for your oncologist to do.

       

      "Obese" can be a strange term; it's based on body mass index, and if you have a heavy frame, you might be classified as obese even if you don't meet the standards we usually think of as obese. For instance, my brother-in-law is a weight lifter in unbelievable shape - and he's classified as "obese" because of his muscle mass. So don't take that term too much to heart, OK? Find out from your oncologist what your next steps will be, and start taking them. BTW, I gained 15 pounds on tamoxifen; and lost most of it after I stopped taking it (though it took awhile). So there's hope! Good luck - PJH

      READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.